How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Vet Tech Amy Your Own Question
Vet Tech Amy
Vet Tech Amy, Certified Veterinary Technician
Category: Dog
Satisfied Customers: 813
Experience:  Veterinary Technician 5 years, pet owner, 10 years in the animal field
3769875
Type Your Dog Question Here...
Vet Tech Amy is online now
A new question is answered every 9 seconds

My beagle was prescribed Phenobarbital, Robaxin, Tramadol ...

Customer Question

My beagle was prescribed Phenobarbital, Robaxin, Tramadol and Atarax twice per day, could any of these drug combiantions cause death in a dog?
Submitted: 9 years ago.
Category: Dog
Expert:  Vet Tech Amy replied 9 years ago.
Hello,

Why was your dog prescribed these medications?

What dosages is your pet on?

How old is your dog?

Did your dog die or are you concerned about a possible reaction?

How many doses has your dog taken?

How was the dog acting prior to taking the medication? After?
Customer: replied 9 years ago.
PHENOBARBITOL - FOR SEIZURES - LOWEST DOSAGE 2X PER DAY. FOUR YEAR OLD MALE BEAGLE- STARTED HAVING SEIZURES IN APRIL. WHEN FIRST PUT ON THE PHENOBARBITAL SEEMED TO CONTROL NO MORE SEIZURES UNTIL MID OCTOBER. WENT INTO MULTIPLE SEIZURES AND DIED AT THE EMERGENCY VET ON NOVEMBER 11TH

ROBAXIN FOR MUSCLE SPASMS, 5MG 2X PER DAY
TRAMADOL FOR PAIN 50MG 2X PER DAY
ATARAX FOR SKIN ALLERGIES/ LEISONS 2X PER DAY- 2 PILLS
Expert:  Vet Tech Amy replied 9 years ago.
Thanks for the additional information,

I am so sorry to hear about your dog. The drugs that you have listed are not known to have fatal interactions. The drug names are XXXXX XXXXX Phenobarbital, Methocaramol (Robaxin), Tramadol and Hydroxyzine (Atarax). Each drug can cause sedation and can increase the effects of the sedative effects of the Phenobarbital. This would have shown up as each drug was introduced. Sedative effects would decrease the nervous system response which would decrease the likeliness of a seizure. Based on this information, I do not believe that the drugs are the cause for the death.

Please know that seizures take many forms. While some dogs are epileptic, others have underlying medical conditions that are the cause of the seizures. The side effects from the seizures (stress on the body) can be life threatening which is why people and animals are placed on the medications. While phenobarbital and other medications used to control seizures can have side effects that include liver damage with prolonged use or overdose, the benefits of preventing seizures far exceed the risks of side effects.

Sometimes seizures that are managed can suddenly become unmanaged. This may be because an underlying medical condition or stress progresses. Some dogs can have "cluster seizures" or multiple seizures in the same day. These are more dangerous as the body has not recovered from one before going into another. It is not uncommon for dogs with multiple seizures to die from the episodes. Besides bringing him to the vet for treatment, there is nothing you would have been able to do.

I have included a few websites for you on medications and seizures if you so wish to view them. Once again I am so sorry to hear about your dog. He clearly was well loved and cared for. I hope you take some comfort in knowing that you did all that you could and that based on what is described, there is no way you could have prevented this.

http://www.canine-seizures.freeservers.com/index.htm

http://www.marvistavet.com/html/body_tramadol.html

http://www.marvistavet.com/html/body_hydroxyzine.html


http://www.marvistavet.com/html/body_phenobarbital.html


http://www.marvistavet.com/html/body_methocarbamol.html


Hope this helps. Please let me know if you need aditional information.

Best wishes,
Amy
Vet Tech Amy and 2 other Dog Specialists are ready to help you
Customer: replied 9 years ago.
Reply to Vet Tech Amy's Post: Thank you so much for responding, and for your sincere sympathy. I have four other Beagles who have not had any health problems and he was the son of two of my other Beagles. So we as a family are grief stricken beyond belief and I guess are re-thinking everything that we did or didn't do. Thank you for your reassurance and kindness. Linda K. Jaeger
Expert:  Vet Tech Amy replied 9 years ago.
My pleasure!

I only wish I could do more.

If you are not yet familiar with the rainbow bridge, it may bring you some comfort.

http://petloss.com/rainbowbridge.htm